Doctors will now have to exercise more caution while prescribing Proton Pump Inhibitors as their long term use is linked with iron deficiency, a new study has found. The study was conducted by Jameson R.Lam et al that was published in the journal Gastroenterology.
Proton Pump Inhibitor (PPIs) can increase the gastric pH through their inhibition of the H+/K+-ATPase pump on the parietal cell, thereby making the gastric environment more alkaline. The greater degree of alkalinity facilitates the oxidation of ferrous (Fe2+) iron to the ferric state (Fe3+) which may negatively impact the bioavailability of iron in the duodenum.Once normal peristalsis moves the iron past this part of the intestine, it will not be absorbed. It is for this reason that a patient’s stool becomes black and tarry while taking iron.
A community-based case-control study evaluated the association between acid-suppressing medication use and the subsequent risk of iron deficiency. It contrasted 77,046 patients with new iron deficiency diagnoses (January, 1999-December, 2013), with 389,314 controls. Medication exposures, outcomes, and potential confounders used electronic databases.Patients with pre-existing risk factors for iron deficiency were excluded. Associations were estimated using conditional logistic regression.
Among cases, 2,343 received a prior ≥2-year supply of PPIs and 1,063 received H2RAs (without PPI use). Among controls, 3,354 received a prior ≥2-year supply of PPIs and 2,247 H2RAs. Both ≥2 years of PPIs and ≥2 years of H2RAs were associated with an increased subsequent risk for iron deficiency. Among PPI users, the associations were stronger for higher daily doses and decreased after medication discontinuation. Some of the strongest associations were among persons taking >1.5 pills per day for at least 10 years . No similar strong associations were found for other commonly used prescription medications.
Among patients without known risk factors for iron deficiency, gastric acid inhibitor use for ≥2 years was associated with an increased subsequent risk of iron deficiency. The risk increased with increasing potency of acid inhibition and decreased after medication discontinuation.
To read more, click on the following link: http://www.gastrojournal.org/article/S0016-5085(16)35392-6/abstract
Latest posts by Noha (see all)
- First British Transgender becomes pregnant - January 11, 2017
- Unanticipated difficult tracheal intubation in Paediatrics: All India Difficult Airway Association Guidelines - January 11, 2017
- American College of Cardiology releases TAVR guidance 2017 - January 10, 2017